Alert archive / New York / Flash Flood Warnings in 2018
Flash Flood Warning 26, NWS New York, NY
NWS New York, NY issued this flash flood warning at Aug 12, 2018, 5:52 AM EDT for Suffolk County, New York. It was in force for 115 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2018, 5:52 AM EDT (09:52 UTC)
- Expired
- Aug 12, 2018, 7:47 AM EDT
- In force
- 115 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Suffolk County, NY
The radar
The Brookhaven radar (KOKX), 11 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 6:58 AM EDT | FLASH FLOOD | Center Moriches, NY | FLOODED BASEMENT ON FROWEIN RD |
| Aug 12, 7:00 AM EDT | FLASH FLOOD | Mastic Beach, NY | MONROE DR IMPASSIBLE DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 66 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 9.9 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 275 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 835 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
466
WGUS51 KOKX 120952
FFWOKX
NYC103-121200-
/O.NEW.KOKX.FF.W.0026.180812T0952Z-180812T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
552 AM EDT SUN AUG 12 2018
The National Weather Service in Upton NY has issued a
* Flash Flood Warning for...
Central Suffolk County in southeastern New York...
* Until 800 AM EDT.
* At 552 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. One to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Riverhead, Shirley, Medford, Manorville, Center Moriches,
Westhampton, Mastic, Mastic Beach, Yaphank, Shinnecock Hills,
Hampton Bays, North Bellport, East Moriches, East Quogue and
Flanders.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4071 7296 4075 7289 4075 7292 4073 7294
4074 7297 4082 7299 4094 7256 4092 7259
4092 7255 4090 7249 4093 7245 4085 7242
4070 7295
$$
NV2 follow-up statements
986
WGUS71 KOKX 121134
FFSOKX
Flash Flood Statement
National Weather Service New York NY
734 AM EDT SUN AUG 12 2018
NYC103-121200-
/O.CON.KOKX.FF.W.0026.000000T0000Z-180812T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Suffolk NY-
734 AM EDT SUN AUG 12 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 AM EDT FOR
CENTRAL SUFFOLK COUNTY...
At 730 AM EDT, Doppler radar and automated rain gauges indicated
that between 2 to 4 inches of rain have fallen across the area since
around 5 am. The heavy rain is weakening and moving out of the
region, but flood waters may take a bit to recede.
Some locations that will experience flooding include...
Riverhead, Shirley, Medford, Manorville, Center Moriches,
Westhampton, Mastic, Mastic Beach, Yaphank, Shinnecock Hills, Hampton
Bays, North Bellport, East Moriches, East Quogue and Flanders.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4071 7296 4075 7289 4075 7292 4073 7294
4074 7297 4082 7299 4094 7256 4092 7259
4092 7255 4090 7249 4093 7245 4085 7242
4070 7295
$$
NV390
WGUS71 KOKX 121147
FFSOKX
Flash Flood Statement
National Weather Service New York NY
747 AM EDT SUN AUG 12 2018
NYC103-121153-
/O.CAN.KOKX.FF.W.0026.000000T0000Z-180812T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Suffolk NY-
747 AM EDT SUN AUG 12 2018
...THE FLASH FLOOD WARNING FOR CENTRAL SUFFOLK COUNTY IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4071 7296 4075 7289 4075 7292 4073 7294
4074 7297 4082 7299 4094 7256 4092 7259
4092 7255 4090 7249 4093 7245 4085 7242
4070 7295
$$
NVWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 4:00 AM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Aug 12, 4:00 AM EDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service New York NY
400 AM EDT Sun Aug 12 2018
.SYNOPSIS...
A frontal boundary remains stalled near the area with waves of low
pressure riding along it through early next week. This boundary
pushes to the south Wednesday and Wednesday night as a cold front
approaches from the north, then stalls out over the area into
Friday. Another cold front crosses the area Friday night, followed
by high pressure building in next Saturday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Great Lakes trough will continue to amplify southward down the
Appalachians, with upper low closing off over the Ohio Valley.
Meanwhile, western Atlantic ridging builds a bit into New England
with slight rising heights across the region today.
At the surface, fairly good agreement in the weak stationary
boundary over the region sinking south of the region early this
morning, as ridging builds slightly into New England. This will
advect in a slightly drier airmass into the region 1.75 PWAT vs
2.00+" today.
As a result, heavy rain and flash flood focus/trigger is not clear
today. Although weak mid-level vorts are noted riding into the
region around the upper low, and currently in wv imagery, no
organized approaching shortwave is evident until perhaps this
evening across NW zones.
With a moist but still marginally unstable airmass across the
region, the threat for today appears to be for diurnal
scattered shower and thunderstorm activity along any weak
surface boundaries (sea-breeze, outflow, etc). Slow storm
motion in this environment presents a localized threat for flash
flooding. Highest threat for an organized showers/storm may be
across the NW hills late today into this evening with shortwave
approach and sea-breeze boundary in vicinity.
There is a slight to moderate risk for rip current development
today, due to several 1 to 2 ft e/se swell components.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Models continue in good agreement with the closed upper low,
centered near the Oh/Pa border, ever so slowly drifting eastward
through the period. At the surface, the stationary boundary appears
to remain se of the region tonight into Monday morning, perhaps
working back north towards southern portions of the region Monday
afternoon/evening.
Although mid-level heights begin to lower with signals for an
increasing number of weak shortwaves moving through western
portions of the region during this period, the focus for
organized heavy rain and flash flood is a bit uncertain.
First shortwave appears to approach this evening, which could
support some scattered shower/tstms activity across the NW hills.
Waning diurnal instability will likely let this activity diminish
late in the evening.
Expectation for Monday, would be for at least scattered shower
and thunderstorm activity in a 1+ STD PWAT and marginally
unstable atmosphere to develop/move across Western portions of
the Tri- State region as weak shortwaves rotate through.
Potentially, this activity could be more widespread depending on
proximity of the surface boundary to the region.
There is a moderate risk for rip current development Monday,
due to a developing 3 ft southerly swell components.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
A closed 850-500 hPa low slowly tracks from the Central Appalachians
Monday Night to far eastern Canada by Wednesday evening, as it
slowly lifts northeast and opens. With southerly low-mid level flow
will build the moist airmass over the area (precipitable waters
around 2 standard deviations above normal). Shortwaves rotating
around the closed low will act on this moisture, producing locally
heavy rainfall at times into Tuesday. Refer to the hydrology section
of the AFD for details on amounts and any impacts.
Lows Monday night near to slightly above normal and highs on Tuesday
near normal.
The closed low tracks over the area as it begins to open, Tuesday
and Tuesday night, then exits to the east on Wednesday as a trough.
As a result, should see decreasing coverage and intensity of
precipitation from Tuesday through Wednesday, with dry conditions
expected by Wednesday evening.
Northern stream ridging builds over the area Wednesday night, and it
should be dry as a result.
Models then differ on the handling and/or timing of shortwave energy
Thursday-Saturday. Given no clear consensus, went with a blended
approach. So bring in mainly slight chance pops Thursday afternoon
and night and mainly chance pops Friday and Friday night. Given some
uncertainty exactly how fast a northern stream trough exits to the
east on Saturday, have slight chance pops then as well.
Temperature should run above normal Tuesday night-Friday night, then
near to slightly above normal on Saturday.
&&
.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
A stationary front and weak low pressure center will be nearby
today.
Mostly VFR with some MVFR across the terminals. Sct showers in
the area through the morning, becoming more numerous this
afternoon. Timing and placement confidence not high enough to
include prevailing showers in TAFs. CHC TSTM as well, but again
not enough confidence to include in forecast.
.OUTLOOK FOR 06Z MONDAY THROUGH THURSDAY...
.Sunday Night-Monday...MVFR or lower in showers and possible
thunderstorms. Local IFR possible.
.Tuesday-Wednesday...MVFR or lower possible with a chance of
showers and thunderstorms.
.Thursday...VFR. Chance of showers and thunderstorms late.
&&
.MARINE...
Sub SCA conditions will continue through the midweek period as
a stationary front remains in the vicinity of the forecast
waters. A light pressure gradient will be over the waters
around Long Island from Monday through Thursday, with winds
around 10 kt or less. With no significant swells expected, seas
on the coastal ocean waters should remain below 5 ft and on the
coastal ocean waters 1 ft or less Monday through Thursday as
well.
&&
.HYDROLOGY...
Scattered slow moving heavy showers and/or thunderstorms
present a localized risk for 1 to 2 inch/hr rainfall rates and
flash flooding this afternoon into early evening. This potential
continues Monday into Tuesday.
Due to the recent heavy rainfall, the fast reacting creeks,
stream and small rivers of NE NJ and the Lower Hud Valley will
be especially vulnerable to rapid rises and flash flooding.
Elsewhere, urban and poor drainage flooding will be the primary
threat, with a localized flash flood threat.
Additional rainfall is possible from late Thursday into early
Saturday. At this time, it is too early to specify how much rain
could fall, and what any possible impacts could be.
&&
.TIDES/COASTAL FLOODING...
For tonight, tide levels are expected to be about a tenth of a foot
less than those of the previous high tide cycle. However, continue
to expect a similar result in terms of forecast tide levels around
the time of high tide tonight. The south shore bays of Queens,
southern Nassau, and portions of western LI sound should reach or
slightly exceed minor coastal flooding benchmarks. Coastal flood
advisory remains in effect.
Other adjacent waters like the NY Harbor and Northern Nassau and
Northwest Suffolk shorelines of LI Sound will see water levels just
touching minor coastal flood benchmarks tonight. As such, coastal
flood statements remain in effect for these locations.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Coastal Flood Advisory from midnight tonight to 2 AM EDT
Monday for CTZ009.
NY...Coastal Flood Advisory from midnight tonight to 2 AM EDT
Monday for NYZ071.
Coastal Flood Advisory from 8 PM this evening to midnight EDT
tonight for NYZ178-179.
NJ...None.
MARINE...None.
&&
SYNOPSIS...Maloit/NV
NEAR TERM...NV
SHORT TERM...NV
LONG TERM...Maloit
AVIATION...JC
MARINE...Maloit/NV
HYDROLOGY...Maloit/NV
TIDES/COASTAL FLOODING...PW
EQUIPMENT...Hazardous weather outlook, Aug 12, 4:03 AM EDT, 1 hour 49 minutes before
Hazardous Weather Outlook National Weather Service New York NY 403 AM EDT Sun Aug 12 2018 CTZ005>008-010>012-NJZ002-004-006-103>108-NYZ067>070-072>075-078>081- 176-177-130815- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern New Haven-Southern Middlesex- Southern New London-Western Passaic-Eastern Passaic-Hudson- Western Bergen-Eastern Bergen-Western Essex-Eastern Essex- Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau- 403 AM EDT Sun Aug 12 2018 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and Tonight. Scattered slow moving heavy showers and/or thunderstorms present a localized risk for 1 to 2 inch/hr rainfall rates and flash flooding this afternoon into early evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered slow moving heavy showers and/or thunderstorms present a localized risk for 1 to 2 inch/hr rainfall rates and flash flooding Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ009-NYZ071-130815- Southern Fairfield-Southern Westchester- 403 AM EDT Sun Aug 12 2018 ...COASTAL FLOOD ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 2 AM EDT MONDAY... This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. Scattered slow moving heavy showers and/or thunderstorms present a localized risk for 1 to 2 inch/hr rainfall rates and flash flooding this afternoon into early evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered slow moving heavy showers and/or thunderstorms present a localized risk for 1 to 2 inch/hr rainfall rates and flash flooding Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ178-179-130815- Southern Queens-Southern Nassau- 403 AM EDT Sun Aug 12 2018 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. Scattered slow moving heavy showers and/or thunderstorms present a localized risk for 1 to 2 inch/hr rainfall rates and flash flooding this afternoon into early evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered slow moving heavy showers and/or thunderstorms present a localized risk for 1 to 2 inch/hr rainfall rates and flash flooding Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-130815- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 403 AM EDT Sun Aug 12 2018 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:21 AM EDT | Areal Flood Advisory | OKX | Suffolk | 114 min |
| Aug 12, 6:08 AM EDT | Areal Flood Advisory | OKX | Rockland | 97 min |
| Aug 12, 12:14 PM EDT | Areal Flood Advisory | OKX | Nassau, Suffolk | 2 hr |
| Aug 12, 12:16 PM EDT | Areal Flood Advisory | OKX | Suffolk | 119 min |
| Aug 12, 12:30 PM EDT | Flash Flood Warning | OKX | Nassau, Suffolk | 2 hr |
| Aug 12, 12:54 PM EDT | Areal Flood Advisory | OKX | Kings, Queens | 99 min |
| Aug 12, 1:04 PM EDT | Flash Flood Warning | OKX | Kings, Queens | 88 min |
| Aug 12, 1:31 PM EDT | Areal Flood Advisory | OKX | Kings | 62 min |
| Aug 12, 1:40 PM EDT | Areal Flood Advisory | OKX | Suffolk | 2 hr |
| Aug 12, 1:43 PM EDT | Areal Flood Advisory | OKX | Nassau, Suffolk | 52 min |
| Aug 12, 1:49 PM EDT | Flash Flood Warning | OKX | Kings | 44 min |
| Aug 12, 2:44 PM EDT | Areal Flood Advisory | OKX | Nassau, Suffolk | 99 min |
| Aug 12, 3:30 PM EDT | Areal Flood Advisory | OKX | Nassau, Queens | 54 min |
| Aug 12, 4:10 PM EDT | Areal Flood Advisory | OKX | Suffolk | 96 min |
| Aug 12, 5:17 PM EDT | Areal Flood Advisory | OKX | Suffolk | 29 min |
Nearby
Flash Flood Warnings in New York, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.